The online version of this article (doi:10.1186/1752-1947-8-72) contains supplementary material, which is available to authorized users.
The authors declare that they have no competing interests.
KHY drafted the manuscript and was a member of the clinical team. MSH provided an expert endoscopic procedure and obtained endoscopic images. SIH oversaw clinical management and supervised the present case report. All authors read and approved the final manuscript.
Sorafenib, a multikinase inhibitor as a standard of care for advanced hepatocellular carcinoma, may lead endothelial cells to an unstable state by blocking the signaling pathway of vascular endothelial growth factor receptor, which may result in the disruption of the architecture and integrity of the microvasculature, and eventually increase the risk of hemorrhage. Hemobilia is a relatively uncommon condition as a consequence of hepatocellular carcinoma and its risk factors remain uncertain.
Here we report a unique case of hemobilia occurring in a 55-year-old Korean man with hepatitis B virus-related hepatocellular carcinoma on Barcelona Clinic Liver Cancer advanced stage after seven days of treatment with sorafenib. He had received prior radiation therapy. Endoscopy revealed bleeding from the major duodenal papilla and endoscopic retrograde cholangiography revealed an amorphous filling defect throughout the common bile duct. Blood clots were removed by balloon sweeping and a nasobiliary drainage tube was placed. No further bleeding has been detected as of eight months after discontinuation of sorafenib.
Sorafenib may increase the risk of biliary bleeding in hepatocellular carcinoma patients who were primed with irradiation, by blocking the signaling pathway of the vascular endothelial growth factor receptor. Therefore, sorafenib should be used with caution in patients with advanced hepatocellular carcinoma, especially when combined with radiation therapy.
Llovet JM, Ricci S, Mazzaferro V, Hilgard P, Gane E, Blanc JF, de Oliveira AC, Santoro A, Raoul JL, Forner A, Schwartz M, Porta C, Zeuzem S, Bolondi L, Greten TF, Galle PR, Seitz JF, Borbath I, Häussinger D, Giannaris T, Shan M, Moscovici M, Voliotis D, Bruix J, SHARP Investigators Study Group: Sorafenib in advanced hepatocellular carcinoma. N Engl J Med. 2008, 359: 378-390. 10.1056/NEJMoa0708857. CrossRefPubMed
Abou-Alfa GK, Schwartz L, Ricci S, Amadori D, Santoro A, Figer A, De Greve J, Douillard JY, Lathia C, Schwartz B, Taylor I, Moscovici M, Saltz LB: Phase II study of sorafenib in patients with advanced hepatocellular carcinoma. J Clin Oncol. 2006, 24: 4293-4300. 10.1200/JCO.2005.01.3441. CrossRefPubMed
Escudier B, Eisen T, Stadler WM, Szczylik C, Oudard S, Siebels M, Negrier S, Chevreau C, Solska E, Desai AA, Rolland F, Demkow T, Hutson TE, Gore M, Freeman S, Schwartz B, Shan M, Simantov R, Bukowski RM, TARGET Study Group: Sorafenib in advanced clear-cell renal-cell carcinoma. N Engl J Med. 2007, 356: 125-134. 10.1056/NEJMoa060655. CrossRefPubMed
Hui EP, Ma BB, King AD, Mo F, Chan SL, Kam MK, Loong HH, Ahuja AT, Zee BC, Chan AT: Hemorrhagic complications in a phase II study of sunitinib in patients of nasopharyngeal carcinoma who has previously received high-dose radiation. Ann Oncol. 2011, 22: 1280-1287. 10.1093/annonc/mdq629. CrossRefPubMed
- A unique bleeding-related complication of sorafenib, a tyrosine kinase inhibitor, in advanced hepatocellular carcinoma: a case report
Ha Yan Kang
Sung Hoon Moon
Il Han Song
- BioMed Central